Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 110, NWS Sioux Falls, SD

June 10, 2001Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2001, 2:28 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 10, 2001, 2:28 AM CDT (07:28 UTC)
Expired
Jun 10, 2001, 3:00 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 100728
SVRFSD
IAC093-193-100800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 AM CDT SUN JUN 10 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IDA COUNTY IN NORTHWEST IOWA
  EASTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 300 AM CDT

* AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTH OF CUSHING TO 20
  MILES SOUTHWEST OF ANTHON...OR FROM 16 MILES NORTHWEST OF IDA GROVE
  TO 21 MILES SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLSTEIN AROUND 235 AM CDT
  GALVA AROUND 240 AM CDT
  BATTLE CREEK...DANBURY AROUND 245 AM CDT
  IDA GROVE AROUND 250 AM CDT

THIS STORM WILL PRODUCE DAMAGING WIND AND LARGE HAIL. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4256 9578 4222 9624 4222 9534 4256 9541

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:20 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 9, 9:20 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT SAT JUN 9 2001

LINE OF THUNDERSTORMS NOW FILLING IN FM CNTRL DKTS TO CNTRL NE AND
NOW LOOKS LIKE MOST OF CWA WILL HAVE TSTMS LKLY MOVG EWD OVR CWA
AFTER MIDN. EARLIER UPDATED WITH NEW WATCH TO UP POPS TO AT LEAST
SCT OVR CWA...BUT WILL MONITOR FOR ANOTHER UPDATE TO UNQUALIFIED
POPS. OTRW PREV FCST IN THE BALLPARK. BIG QUESTION IS HOW MUCH OF
THE TSTMS WILL REMAIN SVR AFT MIDN...AND WILL KEEP THE MENTION OF
SVR MOST SD CWA EXCPT FAR SE...BUT WDLY SCT SVR FURTHER E NOT OUT
OF QUESTION AS SHORT WAVE INTERACTS WITH LOW LVL JET AND INSTABILITY.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Jun 10, 12:35 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1235 AM CDT SUN JUN 10 2001

...SEVERE THUNDERSTORM WATCH NUMBER CANCELLED FOR PARTS OF SOUTH
CENTRAL EASTERN SOUTH DAKOTA...

SEVERE THUNDERSTORM WATCH NUMBER 387 HAS BEEN CANCELLED FOR PARTS OF
SOUTH CENTRAL AND EASTERN SOUTH DAKOTA. HOWEVER SEVERE THUNDERSTORM
WATCH NUMBER 390 REMAINS IN EFFECT FOR EXTREME SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOSWA UNTIL 4 AM CDT.

WB
Special weather statement, Jun 10, 12:55 AM CDT, 1 hour 33 minutes before
SDZ038-039-052>054-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT SUN JUN 10 2001

STRONG LOW PRESSURE ASSOCIATED WITH THE THUNDERSTORMS THAT MOVED
THROUGH THE REGION EARLIER IS CAUSING CONTINUED STRONG NON-
THUNDERSTORM WINDS...WITH GUSTS OF 40 TO 50 MPH. EVENTHOUGH THE
SEVERE THUNDERSTORMS ARE NO LONGER IN THE REGION...YOU SHOULD
REMAIN ALERT FOR VERY STRONG WIND GUSTS THROUGH 2 AM. WINDS WILL
DIMINISH AS THE STORM SYSTEM MOVE EAST THROUGH THE OVERNIGHT HOURS.
Special weather statement, Jun 10, 1:40 AM CDT, 48 minutes before
SDZ040-055-056-061-062-066-067-MNZ071-072-097-098-IAZ001-100730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
140 AM CDT SUN JUN 10 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR SOUTHEAST SOUTH DAKOTA AND
PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA...

SEVERE THUNDERSTORM WATCH NUMBER 390 HAS BEEN CANCELLED FOR EXTREME
SOUTHEAST SOUTH DAKOTA. ALSO FOR LINCOLN...LYON...PIPESTONE...MURRAY
AND ROCK COUNTIES IN SOUTHWEST MINNESOTA AND LYON COUNTY IN NORTHWEST
IOWA.

WB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:46 AM CDTSevere Thunderstorm WarningFSDLyon44 min
Jun 10, 12:46 AM CDTSevere Thunderstorm WarningFSDSioux44 min
Jun 10, 1:29 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux46 min
Jun 10, 1:33 AM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury27 min
Jun 10, 1:52 AM CDTSevere Thunderstorm WarningFSDCherokee23 min
Jun 10, 1:57 AM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury33 min
Jun 10, 2:13 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.